I'm getting scared about my memory. I've read that bipolar disorder works against your memory, and I have indeed had a worsening short-term memory since my last relapse (almost 1 year ago). But now I'm missing memory. I don't remember things happening that happened, and basically just have to trust that when someone says they happened, they happened..
For example, today I was looking through my sewing machine feet, chatting with my husband. I pointed out that I guess I don't have [a specific foot I needed before]. A few minutes later I found it underneath some things and was pleasantly surprised.. until my husband was in awe that I had no recollection of this same thing two days ago, when I had a conversation with him about said foot.
I don't remember talking to him about it, I don't remember knowing that I had it, I don't remember at all. It's like it never happened. But it's been happening with other things too. Not knowing things I apparently said, not being able to remember things... feeling like there's something there, just beyond my grasp that I should be remembering, but I don't.
Does anyone else have issues with memory loss? I'm on Wellbutrin xl and Lithium.. I'm wondering if maybe it has something to do with the meds too. I'm just kind of scared. I'm only 28, I don't want to be experiencing this magnitude of memory loss this early. What the heck will I be like at 50??
have you discussed this with your doctor? it sounds like you need a medical consultation.
Have you considered hypnosis? Experts are hard to find, but I have always supported specific counseling and a non-medicated approach,
I am no Dr. , but have other experience and knowledge, some of which is borne from western medicine, much of it isn't. Bi polarity is your psyche switching back and forth, like a light switch. Meditaion, aroma therapy, herbs and even accupuncture can aleviate symptoms and help us to find a calm center. You might do well to consider a more holistic approach, A good support system is a plus. Take care. Peace
Sorry to hear about your memory problems.
I looked up both Wellbutrin and Lithium.
Wellbutrin lists memory loss (esp. short-term) as a side effect.
Lithium doesn't list it as primary but I did find evidence on a site called bipolarworld.com.
Definitely talk to your doctor about this. It sounds severe!
(or could it possibly be blackouts?)
Anyway, there are many other combinations of mood stabilizer/antidepressant your doctor could prescribe.
Or at least change one of the two meds and see if the memory loss problem gets better...
I had a look for you and both the drugs you care on can cause loss of memory
Look here for the Lithium http://www.drugs.com/sfx/lithium-side-effects.html
"The following reactions have been reported and appear to be related to serum Lithium levels, including levels within the therapeutic range:
Neuromuscular/Central Nervous System - tremor, muscle hyperirritability (fasciculations, twitching, clonic movements of whole limbs), hypertonicity, ataxia, choreoathetotic movements, hyperactive deep tendon reflex, extrapyramidal symptoms including acute dystonia, cogwheel rigidity, blackout spells, epileptiform seizures, slurred speech, dizziness, vertigo, downbeat nystagmus, incontinence of urine or feces, somnolence, psychomotor retardation, restlessness, confusion, stupor, coma, tongue movements, tics, tinnitus; hallucinations, poor memory, slowed intellectual functioning, startled response, worsening of organic brain syndromes, myasthenia gravis (rarely);"
and for Wellbutrin xl - http://www.drugs.com/sfx/wellbutrin-xl- … fects.html
"Nervous system side effects have frequently included headache (27%), insomnia (16% to 33%), dizziness (12%), tremor, somnolence, thinking abnormality, abnormal dreams (6%), sleep abnormalities, disturbed concentration, dysphoria, decreased memory, paresthesia, central nervous system (CNS) stimulation, akathisia, migraine, impaired sleep quality,"
So no you're not going mad or getting senile dementia! Its your medication. Talk to your doctor.
Oh Mighty Mom you and me both! Well the OP got plenty advice anyway
Those lithium side effects sound terrible (or course the pamphlets that comes with pretty much all prescription drugs have a ridiculous number of horrible sounding side effects).
But the "blackout spells" sounds (to me) like what happened with not remembering the previous conversation about the sewing machine foot.
Ladyface -- ask your doctor about replacing the lithium first!
Try Depakote (generic = Valproaic Acid).
This community is amazing. I merely hoped that someone would tell me I wasn't [more] crazy, and I got all of this information.
Izzy thank you for those sites! Those side effects of Lithium and Wellbutrin are more than the ones listed where I looked, and way more than my psychiatrist told me about. All I was told about was weight gain..and I've lost 35lbs since April (?)
Druid, thank you for your suggestions. I haven't tried those avenues before.
Mighty Mom thanks for that site, there's a lot of interesting information there. You're right about the otc drugs. Every single drug comes with a laundry list of possible side effects...even tylenol lists severe liver damage among it's many possible side effects. (I'd list them but all I have is the bottle, I threw out the box, and the Tylenol website doesn't list them).. so how do we know what to think? It's like the side effect that cried wolf or something :s
My psychiatrist didn't tell me any of this, she's a very vague person. So I made an appointment for Tuesday with my family doctor [of 14 years] who knows more about me than anyone... hopefully he'll be able to give me some direction. I'd love to just be off of the meds altogether. I think bipolar in itself has an effect on the memory, even if only slightly.
I like it. That actually made me laugh out loud
Mighty Mom - Psychiatrists are paid for by medicare here, which is a life saver considering how much they cost. I was thinking about trying to find someone else.. there aren't many in my area so it should be interesting.
My GP has been closely monitoring my weight loss. One of the perks of having a doctor who cares, and has been your GP since childhood. I hope he can recommend someone else, or something else. I completely agree with you about my psychiatrist. She just sits there staring at me and listens and says nothing. It's so awkward. I wish she would give me some real advice, or help, or something.
I don't know your financial or insurance situation, but how about getting a second opinion from a different psychiatrist? Like other doctors, it's important to find one you click with.
"Vague" should not be a term used to describe the person who is prescribing drugs to manage your brain chemistry/mood swings.
My psychiatrist -- who I pretty much found through trial and error (lots of error) is very specific and wonderful. I TRUST HER.
The weight loss, if not intentional, is worrisome and definitely something to take up with your GP. I would caution,however (and this is my opinion, formed through again, some pretty horrible experiences with GPs and Ob/Gyns prescribing antidepressants irresponsibly to me), that when you're talking about something as delicate and tricky as mood swings, you need a specialist.
Good luck! MM
by L a d y f a c e6 years ago
I've been on Lithium and Wellbutrin xl for a little under two years now, and I want so badly to be off of them both. Contrary to what some people experience, I've been losing weight since I started taking them. I lost...
by L a d y f a c e4 years ago
Just wondering what, if any, effects anyone may have felt after stopping lithium. I now have hypothyroidism that isn't going away, and I've accepted that... but I'm less able to control my emotions than I was before I...
by lostwithinmyself5 years ago
Im wondering what medication people take for bipolar, as i have tried many medications with bad side afffects or they do not work. So wondering if there is any i have not tried?
by Amber Morris4 years ago
Let's say you had/are a person who has a chronic, severe mental illness. You've tried a vast amount of medications over years, and your symptoms are crippling you from functioning "normally" (everyone's normal...
by schoolgirlforreal5 years ago
In my 20+ years of experience with psychiatrists, I've had doctors who have been very willing to take the patient's input and some who have been reluctant.Sometimes we become aware of a medication that has worked well...
by schoolgirlforreal3 years ago
I think I'm going to write a hub on this when I get some time.I recently got off Lithium because Lamictal, a similar mood stabilizer is working fantastically. And now I don't need Lithium. This is a long story but...
Copyright © 2017 HubPages Inc. and respective owners.
Other product and company names shown may be trademarks of their respective owners.
HubPages® is a registered Service Mark of HubPages, Inc.
HubPages and Hubbers (authors) may earn revenue on this page based on affiliate relationships and advertisements with partners including Amazon, Google, and others.